Alert archive / Indiana / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 24, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 4, 2015, 5:09 PM EDT for Fountain County, Montgomery County, Tippecanoe County, Indiana. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2015, 5:09 PM EDT (21:09 UTC)
- Expired
- May 4, 2015, 6:00 PM EDT
- In force
- 51 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 93 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:47 PM EDT | HAIL 0.7 | 2 Se New Richmond, IN | SOME HEAVY RAIN AND GUSTY WINDS BUT NOT ENOUGH TO CAUSE DAMAGE. ESTIMATE WINDS AT NO MORE THAN 40 MILES. HAIL FELL FOR ABOUT 1 MINUTE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1208 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
818
WUUS53 KIND 042109
SVRIND
INC045-107-157-042200-
/O.NEW.KIND.SV.W.0024.150504T2109Z-150504T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 PM EDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
NORTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
SOUTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 600 PM EDT
* AT 507 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WILLIAMSPORT...AND MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MELLOTT...NEWTOWN...WINGATE...NEW RICHMOND...LINDEN AND CLARKS
HILL.
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 161 AND 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4025 8731 4026 8729 4028 8728 4030 8725
4036 8670 4036 8669 4012 8670 4014 8736
TIME...MOT...LOC 2109Z 268DEG 24KT 4023 8724
HAIL...1.00IN
WIND...<50MPH
$$
JH1 follow-up statement
198
WWUS53 KIND 042138
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
538 PM EDT MON MAY 4 2015
INC045-042148-
/O.CAN.KIND.SV.W.0024.000000T0000Z-150504T2200Z/
FOUNTAIN IN-
538 PM EDT MON MAY 4 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN FOUNTAIN COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4012 8670 4015 8709 4028 8709 4029 8709
4032 8704 4035 8670
TIME...MOT...LOC 2138Z 269DEG 24KT 4022 8699
$$
INC107-157-042200-
/O.CON.KIND.SV.W.0024.000000T0000Z-150504T2200Z/
TIPPECANOE IN-MONTGOMERY IN-
538 PM EDT MON MAY 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MONTGOMERY AND SOUTHERN TIPPECANOE COUNTIES UNTIL 600 PM EDT...
AT 534 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST
OF CRAWFORDSVILLE...AND MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
LINDEN AND CLARKS HILL.
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 161 AND 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4012 8670 4015 8709 4028 8709 4029 8709
4032 8704 4035 8670
TIME...MOT...LOC 2138Z 269DEG 24KT 4022 8699
HAIL...1.00IN
WIND...<50MPH
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:25 PM EDT, 44 minutes earlier.
Area forecast discussion, May 4, 4:25 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 425 PM EDT MON MAY 4 2015 .UPDATE... AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 228 PM EDT MON MAY 4 2015 A FRONTAL SYSTEM IS EXPECTED TO STALL OVER THE AREA TUESDAY...BEFORE DISSIPATING BY WEDNESDAY. ANOTHER FRONTAL SYSTEM MAY AFFECT THE AREA BY NEXT WEEKEND. && .NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/... ISSUED AT 228 PM EDT MON MAY 4 2015 TAIL END OF VORTICITY CENTER THAT IS CURRENTLY MOVING INTO NORTHWEST OHIO EXTENDS BACK INTO ILLINOIS. SHORT TERM MODELS SUGGEST THIS FEATURE WILL MOVE INTO THE LOCAL AREA BY LATE THIS AFTERNOON AND EVENING. SCATTERED CONVECTION MAY DEVELOP NEAR THIS FEATURE AS IT MOVES INTO THE AREA. THINK THE BETTER CHANCES FOR MORE ORGANIZED SHOWER/THUNDERSTORM ACTIVITY WILL BE LATE TONIGHT OVER THE NORTHERN ZONES AS THE LOW LEVEL JET INCREASES. MODELS SUGGEST THE JET WON/T BE TOO IMPRESSIVE...BUT IT APPEARS IT WILL BE IN THE RIGHT SPOT FOR GOOD POTENTIAL FOR PRECIPITATION DEVELOPMENT. WILL GO WITH LIKELY POPS OVER THE NORTH FOR MAINLY LATE TONIGHT...TAPERING TO CHANCE POPS FARTHER SOUTH. THE GFS MOS LOWS TONIGHT LOOK REASONABLE BASED ON LOW LEVEL THICKNESSES...SO ONLY MINOR ADJUSTMENTS PLANNED. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... ISSUED AT 228 PM EDT MON MAY 4 2015 MODEL DATA SUGGEST FRONTAL ZONE OFF TO THE NORTH MAY SAG INTO THE NORTHERN OR CENTRAL ZONES BY TUESDAY EVENING BEFORE WASHING OUT BY WEDNESDAY UNDER BUILDING UPPER RIDGE. CONVECTIVE POTENTIAL NEAR THE FRONT SHOULD DIMINISH WITH TIME AS HEIGHTS RISE. WILL KEEP SOME CHANCE POPS GOING FOR TUESDAY AND TUESDAY EVENING...MAINLY OVER THE CENTRAL AND NORTHERN ZONES. SOME OF THE MODEL DATA CONTINUE TO SUGGEST A POTENTIAL FOR WIDELY SCATTERED DIURNAL TYPE CONVECTION BOTH WEDNESDAY AND THURSDAY. APPEARS CONVECTIVE TEMPERATURES SHOULD EASILY BE REACHED BOTH DAYS...BUT LAPSE RATES TAIL OFF BY THEN AS MID LEVELS WARM. WILL CONTINUE WITH A DRY FORECAST AFTER TUESDAY NIGHT FOR NOW. DON/T HAVE TOO MUCH OF A PROBLEM WITH THE GFS TEMPERATURES GUIDANCE IN THE LATER PERIODS BASED ON PROGGED LOW LEVEL THICKNESSES. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... ISSUED AT 241 PM EDT MON MAY 4 2015 WARM AND INCREASINGLY UNSETTLED WEATHER EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT WEEK AS THE UPPER LEVEL FLOW REMAINS HIGHLY AMPLIFIED ACROSS THE CONTINENTAL U S. COASTAL SYSTEM OFF THE SOUTHEAST STATES AND STRONG UPPER LOW IN THE FOUR CORNERS WILL MAINTAIN BROAD RIDGE OVER THE OHIO VALLEY INTO THE WEEKEND. THE RIDGE WILL SLOWLY FLATTEN AND EVOLVE INTO A MOIST SOUTHWEST FLOW INTO EARLY NEXT WEEK AS THE INFLUENCE OF THE ATLANTIC COAST SYSTEM IS LOST AND THE WESTERN UPPER LOW TRACKS NORTHEAST INTO THE UPPER MIDWEST. THIS WILL ENABLE A FRONTAL BOUNDARY TO SAG INTO THE REGION OVER THE WEEKEND WITH INCREASING CHANCES FOR THUNDERSTORMS. SCATTERED CONVECTION WILL DEVELOP FRIDAY NIGHT AND SATURDAY...WITH THE GREATEST POTENTIAL FOR STORMS SUNDAY AND MONDAY AS A STRONG LOW PRESSURE SYSTEM TRACKS INTO THE GREAT LAKES. HIGHS IN THE 80S WILL PERSIST THROUGH SUNDAY...WITH POTENTIAL FOR WARMEST DAY ON FRIDAY UNDER THE RIDGE. AS CLOUDS AND CONVECTION INCREASE ACROSS THE OHIO VALLEY...HIGHS WILL SLIDE BACK INTO THE 70S OVER MUCH OF THE REGION BY NEXT MONDAY. LOWS WILL RANGE FROM THE UPPER 50S TO MID 60S THROUGHOUT THE EXTENDED. && .AVIATION /DISCUSSION FOR 042100Z KIND TAF UPDATE/... ISSUED AT 1248 PM EDT MON MAY 4 2015 MINOR TWEAKS MADE TO KIND TAF TO BETTER MATCH CURRENT CONDITIONS. NO OTHER CHANGES ARE NEEDED AT THIS TIME. PREVIOUS AVIATION DISCUSSION FOLLOWS... RESTRICTIONS POSSIBLE WITHIN CONVECTION...OTHERWISE VFR EXPECTED. SHOWERS HAVE DIMINISHED AT ALL TERMINALS EARLY THIS AFTERNOON AS A SUBTLE WAVE ALOFT SHIFTS EAST. SKIES WILL BRIGHTEN OVER THE NEXT FEW HOURS WITH SATELLITE IMAGERY SHOWING PREDOMINANTLY THIN MID/HIGH LEVEL CLOUDS EXTENDING BACK TO NEAR THE MISSISSIPPI RIVER. AS THE AIRMASS DESTABILIZES BY LATE AFTERNOON...EXPECT VFR CU FORMATION ALONG WITH SCATTERED CONVECTION DEVELOPING OVER THE FORECAST AREA. PRIMARY IMPACTS WILL BE NEAR AND NORTH OF I-70...BUT WILL CARRY VCTS MENTION AT ALL SITES FROM 20-22Z THROUGHOUT THE EVENING AS ALL HI-RES DATA CAPTURING LATE DAY CONVECTIVE REDEVELOPMENT. COULD SEE SOUTHWEST WIND GUSTS TO NEAR 20KTS AT TIMES INTO EARLY EVENING. INSTABILITY WILL DIMINISH ONCE AGAIN WITH SHOWERS AND EMBEDDED THUNDER PERSISTING OVERNIGHT AS CONVECTIVE CLUSTER SLATED TO ORGANIZE OVER THE MID MISSISSIPPI VALLEY THIS EVENING MIGRATES INTO THE NORTHERN FORECAST AREA AFTER MIDNIGHT. FRONTAL BOUNDARY OVER NORTHERN INDIANA WILL BEGIN TO LIFT BACK NORTH LATE TONIGHT...WITH PRECIPITATION EVENTUALLY SHIFTING NORTH OF BOTH KHUF AND KIND BETWEEN 06Z AND 12Z. IMPACTS AT KLAF HOWEVER MAY LINGER THROUGH DAYBREAK TUESDAY. LIGHT SOUTHERLY FLOW OVERNIGHT WILL INCREASE TO 10-15KTS FROM THE SOUTHWEST ON TUESDAY. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....RYAN AVIATION...RYAN/JH VISIT US AT HTTP://WWW.WEATHER.GOV/IND FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSINDIANAPOLIS WWW.TWITTER.COM/NWSINDIANAPOLIS WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, May 4, 4:20 PM EDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 420 PM EDT MON MAY 4 2015 INZ021-028>031-035>049-054>057-052030- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH- 420 PM EDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: CHANCE FOR THUNDERSTORMS. ISOLATED SEVERE STORMS POSSIBLE. HAZARDS: DAMAGING WINDS...LARGE HAIL AND LIGHTNING. TIMING: DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE MAINLY BEFORE MIDNIGHT. LIGHTNING IS POSSIBLE ANYTIME THROUGH TONIGHT. DISCUSSION: A COLD FRONT WILL INTERACT WITH A WARM...MOIST AND UNSTABLE ATMOSPHERE AND RESULT IN SOME SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH TUESDAY EVENING AND AGAIN THIS WEEKEND. SEVERE STORMS ARE NOT EXPECTED TUESDAY...AND IT IS TOO EARLY TO TELL IF THERE IS A CHANCE ANY WILL BE SEVERE THIS WEEKEND. LIGHTNING IS A THREAT WITH ANY STORM. DISCUSSION: THUNDERSTORMS CHANCES WILL CONTINUE ON TUESDAY AS A COLD FRONT STALLS ACROSS NORTHERN INDIANA AND THEN RETREATS NORTH AS A WARM FRONT AND WASHES OUT. A COLD FRONT WILL APPROACH FROM THE NORTHWEST BY LATE WEEK AND RESULT IN ADDITIONAL THUNDERSTORM CHANCES THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ051>053-060>065-067>072-052030- VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR- KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 420 PM EDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: CHANCE FOR THUNDERSTORMS. ISOLATED SEVERE STORMS POSSIBLE. HAZARDS: DAMAGING WINDS...LARGE HAIL AND LIGHTNING. TIMING: DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE MAINLY BEFORE MIDNIGHT. LIGHTNING IS POSSIBLE ANYTIME THROUGH TONIGHT. DISCUSSION: A COLD FRONT WILL INTERACT WITH A WARM...MOIST AND UNSTABLE ATMOSPHERE AND RESULT IN SOME SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. OUTLOOK: THUNDERSTORMS ARE POSSIBLE AGAIN THIS WEEKEND. IT IS TOO EARLY TO TELL IF THERE IS A CHANCE ANY WILL BE SEVERE THIS WEEKEND. LIGHTNING IS A THREAT WITH ANY STORM. DISCUSSION: A COLD FRONT WILL APPROACH FROM THE NORTHWEST BY LATE WEEK AND RESULT IN ADDITIONAL THUNDERSTORM CHANCES THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Special weather statement, May 4, 4:33 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
433 PM EDT MON MAY 4 2015
INZ028-035-042115-
FOUNTAIN-WARREN-
433 PM EDT MON MAY 4 2015
...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN FOUNTAIN AND
SOUTHERN WARREN COUNTIES UNTIL 515 PM EDT...
AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF DANVILLE...MOVING EAST AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
COVINGTON...
WILLIAMSPORT...
STATE LINE CITY...
FOSTER...
WEST LEBANON...
ATTICA...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4029 8753 4034 8753 4038 8719 4013 8717
4014 8749 4015 8749 4015 8754 4028 8754
TIME...MOT...LOC 2032Z 266DEG 14KT 4024 8758
JHLocal storm report, May 4, 5:03 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
503 PM EDT MON MAY 04 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 3 S WEST LEBANON 40.23N 87.38W
05/04/2015 E0.70 INCH WARREN IN TRAINED SPOTTER
STATE ROAD 63 AT COUNTY 650 SOUTH. VISIBILITIES WERE
NEAR ZERO.
&&
MMBThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 4:33 PM EDT | Special Weather Statement | IND | Warren | 42 min |
| May 4, 6:00 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tippecanoe | 30 min |
| May 4, 6:29 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton, Tipton | 31 min |
| May 4, 7:00 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hamilton | 30 min |
| May 4, 7:33 PM EDT | Special Weather Statement | IND | Hancock | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.